Alert archive / Texas / Special Weather Statements in 2019

Special Weather Statement, NWS Austin/San Antonio, TX

May 5, 2019Val Verde County, Texas

NWS Austin/San Antonio, TX issued this special weather statement at May 5, 2019, 10:21 PM CDT for Val Verde County, Texas. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 5, 2019, 10:21 PM CDT (03:21 UTC)
Expired
May 5, 2019, 11:00 PM CDT
In force
39 min
Issued by
NWS Austin/San Antonio, TX

County Val Verde County, TX

The radar

The Laughlin AFB radar (KDFX), 125 km from the middle of the area, began a volume at 03:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Del Rio, TX (KDLF), launched 00:00Z, 3.4 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2019-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1652 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2019-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1652 J/kg
Mixed-layer CIN
-126 J/kg
Mixed-layer LCL
1536 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
136 m²/s²
Significant tornado parameter
0.3
Supercell composite
9.3

Open this sounding in Storm Lab

The text

As transmitted.

944 
WWUS84 KEWX 060321
SPSEWX

Special Weather Statement
National Weather Service Austin/San Antonio TX
1021 PM CDT Sun May 5 2019
 
TXZ183-184-060400-
Val Verde TX-Edwards TX-
1021 PM CDT Sun May 5 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN EDWARDS AND
NORTHEASTERN VAL VERDE COUNTIES UNTIL 1100 PM CDT...

At 1020 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles southwest of Juno, moving northeast at 25 mph.

Nickel size hail will be possible with this storm. Locally heavy 
rain is also possible.

Locations impacted include...
Juno and Us-277 Near The Sutton-Edwards County Line. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3029 10114 3029 10062 3017 10053 2995 10134
      3010 10144
TIME...MOT...LOC 0320Z 240DEG 23KT 3007 10131 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this special weather statement went out at May 5, 8:24 PM CDT, 1 hour 57 minutes earlier.

Area forecast discussion, May 5, 8:24 PM CDT, 1 hour 57 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
824 PM CDT Sun May 5 2019

.UPDATE...
Forecast looks to be generally on track but adjusted temperatures
based on current obs. Western areas were a couple degrees warmer
than what were in the grids. Based on this and the amount of anvil
cirrus that is spreading over the western part of the region from
ongoing convection northwest of Val Verde County, overnight minimums
were brought up a degree or two. Convection allowing models are in
general agreement with carrying convection into western counties over
the next few hours, so PoPs were not adjusted.

&&

.PREV DISCUSSION... /ISSUED 703 PM CDT Sun May 5 2019/

AVIATION...
/00Z TAFS/
VFR conditions are forecast for the I-35 terminals at least through
06Z Monday. Around the 07Z and 09Z time frame, MVFR cigs are forecast
to develop with IFR cigs anticipated for Austin and San Antonio
airports by day break. MVFR cigs return between the 15Z and 16Z
period on Monday with VFR category by 20Z/21Z hour block. MVFR
conditions return to the I-35 sites by 05Z Tuesday.

All HiRes weather models bring a complex of storms across the Rio
Grande late this evening. Therefore, added a TEMPO group from 03Z
through 06Z with -TSRA Monday to account for these solutions. KDRT
cigs are forecast to prevail MVFR late tonight through about 18Z
Monday.

Light southerly winds will prevail this evening into Monday morning
for the I-35 sites with 10-12 knots for KDRT same period. Wind speeds
increase to 10-12 knots late Monday morning across all areas with
gusts up to 20 knots along the Rio Grande.

PREV DISCUSSION... /ISSUED 304 PM CDT Sun May 5 2019/

SHORT TERM (Tonight through Monday Night)...
Pleasant conditions continue across the region this afternoon, with
temperatures in the 80s under partly cloudy skies. Convection has
already begun to fire near the Big Bend and up toward Fort Stockton
along a surface dry line. These storms are expected to continue
eastward as we head into the evening hours. A few of the high
resolution convection allowing models show this activity growing
upscale into an MCS and taking it through western portions of the
region late tonight and into the early morning hours of Monday. There
is quite a bit of uncertainty in regards to whether or not this will
occur, as a few models show all activity dissipating once it enters
into Val Verde County/crosses the Rio Grande. For now, keep chance
PoPs relegated to along and west of a Kerrville to Carrizo Springs
line. Trends will be closely monitored tonight to see how the
convection west of our area evolves. Otherwise, expect low
temperatures in the 60s with increasing clouds overnight from west to
east. Some patchy fog may be possible again Monday morning, as well.

The upper level closed low will reach southern California tomorrow,
with some shortwave ridging and southwest flow aloft across South
Central Texas as a smaller shortwave trough embedded within the
southwest flow translates west to east toward the region. This
should bring scattered showers and thunderstorms to much of the
region. Locally heavy rainfall will be possible given elevated PWATs
and an isolated strong to severe thunderstorm cannot be ruled out. As
such, WPC puts our region under a marginal to slight risk for
excessive rainfall tomorrow and SPC has the majority of the region
under a marginal risk for severe thunderstorms.

LONG TERM (Tuesday through Sunday)...
The theme of southwest flow aloft with several smaller scale
disturbances/short wave troughs translating through the region will
continue through the week and into next weekend. By Thursday, a cold
front is expected to move northwest to southeast through the region,
and should provide a better source for more focused convection.
Another strong upper level system is expected to approach the region
as we head into next weekend. Elevated PWATs and plenty of
instability and wind shear will yield chances for locally heavy
rainfall and strong to severe thunderstorms. I still hesitate to
throw out any total accumulated precipitation amounts, but both the
12z deterministic GFS and ECMWF as well as their ensembles show hefty
totals, especially as we head toward the end of the week and into
the weekend. WPC is buying more into the ECMWF solution by placing
the highest rainfall totals east of I-35. The GFS shows a bit more
even distribution of QPF, and seems to highlight the Hill Country as
well as east of I-35 for its highest rainfall totals. The bottom
line is that flash flooding, river flooding, and severe weather will
all be in play this upcoming week and into next weekend, so stay
weather aware and keep tabs on the forecast.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              64  83  68  82  71 /  -   40  50  60  30
Austin Bergstrom Intl Airport  63  83  68  82  71 /  -   40  50  60  30
New Braunfels Muni Airport     64  81  67  81  70 /  -   50  50  60  30
Burnet Muni Airport            63  80  67  79  69 /  10  30  50  60  30
Del Rio Intl Airport           68  80  69  85  70 /  40  50  40  10  30
Georgetown Muni Airport        63  82  67  81  70 /  10  30  50  60  30
Hondo Muni Airport             66  80  68  82  71 /  20  60  40  40  20
San Marcos Muni Airport        63  83  67  82  70 /  -   50  50  60  30
La Grange - Fayette Regional   65  87  70  82  71 /  -   30  50  60  30
San Antonio Intl Airport       65  81  69  81  71 /  10  60  50  60  30
Stinson Muni Airport           66  81  70  81  71 /  20  60  50  60  30

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Aviation...17
Short-Term/Long-Term...EWilliams
Public Service/Data Collection...EWilliams
Hazardous weather outlook, May 5, 4:38 AM CDT, 17 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
438 AM CDT Sun May 5 2019

TXZ171>173-183>194-202>209-217>225-228-060945-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
438 AM CDT Sun May 5 2019

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

Strong to severe thunderstorms are possible over Val Verde County
this evening. Large hail and damaging winds are the most likely
threat.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Expect periods of showers and thunderstorms Monday through
Saturday. Some storms could be strong to severe and produce
locally heavy rain. When the worst storms will be is too difficult
to tell at this time.

.SPOTTER INFORMATION STATEMENT...

Please report any severe weather or flooding to the National
Weather Service.

In the hours before

Special weather statement, May 5, 10:21 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
1021 PM CDT Sun May 5 2019

TXZ183-184-060400-
Val Verde TX-Edwards TX-
1021 PM CDT Sun May 5 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN EDWARDS AND
NORTHEASTERN VAL VERDE COUNTIES UNTIL 1100 PM CDT...

At 1020 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles southwest of Juno, moving northeast at 25 mph.

Nickel size hail will be possible with this storm. Locally heavy
rain is also possible.

Locations impacted include...
Juno and Us-277 Near The Sutton-Edwards County Line.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3029 10114 3029 10062 3017 10053 2995 10134
      3010 10144
TIME...MOT...LOC 0320Z 240DEG 23KT 3007 10131

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 11:01 PM CDTSpecial Weather StatementEWXEdwards, Kinney44 min
May 6, 12:17 AM CDTSpecial Weather StatementEWXReal43 min
May 6, 1:05 AM CDTSpecial Weather StatementEWXKinney40 min
May 6, 1:49 AM CDTSpecial Weather StatementEWXMaverick41 min
May 6, 2:30 AM CDTSpecial Weather StatementEWXDimmit, Maverick, Zavala45 min
May 6, 3:13 AM CDTSpecial Weather StatementEWXDimmit, Zavala47 min

Nearby

Special Weather Statements in Texas, 2019Every special weather statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.